The authors describe a 9-year-old girl with precursor-B acute lymphoblastic leukemia (ALL) who presented with dehydration and severe hypercalcemia. She had received oral vitamin D and calcium supplementation for 4 days, the last dose 48 hours prior to admission, and required pediatric intensive care unit (PICU) hospitalization for management of the hypercalcemia and safe initiation of induction chemotherapy. Her clinical course was complicated by pancreatitis, disseminated intravascular coagulation, pleural effusion, and focal seizures. Although the exact mechanism of hypercalcemia was not elucidated, it was likely related to the underlying ALL, without dismissing the prior vitamin D and calcium supplementation as a possible contributing factor. The hypercalcemia resolved with specific antileukemic therapy along with supportive care and administration of calcitonin. Hypercalcemia is an uncommon metabolic abnormality in children with ALL, but it can be life-threatening. Children with ALL should be referred to tertiary-care institutions with PICU and subspecialty support because serious metabolic and other complications can occur before or after the administration of chemotherapy.
From the *Department of Pediatric Hematology/Oncology, University Hospital of Heraklion, Heraklion, Crete, Greece; †Division of Endocrinology and Metabolic Diseases, University Hospital of Heraklion, Heraklion, Crete, Greece; and ‡Pediatric Intensive Care Unit, University Hospital of Heraklion, Heraklion, Crete, Greece.
Received for publication January 9, 2005; accepted March 29, 2005.
Reprints: Maria Kalmanti, Professor of Pediatrics, Director, Department of Pediatric Hematology/Oncology, University Hospital of Heraklion, P.O. Box 2208, 710 03 Heraklion, Crete, Greece (e-mail: firstname.lastname@example.org).